Wisconsin, 2005

Flash Flood and Hail in Wisconsin, September 21, 2005

September 21, 2005 · NWS MPX · 8 events in 3 counties and zones

4 hail, 3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 21, 2:00 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT WED SEP 21 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY
IN THE VERY SHORT TERM...THE EVOLUTION OF CONVECTION THIS EVENING IS
THE FOCUS OF OUR ATTENTION. WARM FRONT PUSHING NORTHWARD ACROSS
NORTHERN PARTS OF OUR CWA SHOULD BE FOCUS OF CONVECTION PRIOR TO 00Z.
IN THE WARM SECTOR...THERE ARE SOME VERY HIGH SBCAPE VALUES AND VERY
LOW SFC BASED CINH VALUES...HOWEVER ACARS SOUNDINGS THIS AFTERNOON
NEAR MSP AND NEAR FAIRMONT DEPICT AN EXTREMELY SHALLOW MOIST LAYER.
SO THIS LAYER WILL NEED TO DEPEND CONSIDERABLY TO GET CONVECTION TO
FIRE PRIOR TO 00Z THU.

CLOSER TO 00Z THU...CONVECTION IS EXPECTED TO FIRE ALONG 850 MB
THETA E AXIS...THEN MOVE EASTWARD. NGM...NAM...AND GFS ARE ALL
PRINTING OUT QPF...SO SHOULD BE ABLE TO GO WITH LIKELY POPS FOR THIS
EVENING.  15Z RUC HAS MUCH OF SRN MN AND WEST CENTRAL WI WITH
PRECIPITABLE WATER GREATER THAN 1.5 INCHES.  COUPLE THIS WITH
INCOMING 700 MB SHORT WAVE AND RIGHT ENTRANCE REGION OF UPPER
JET...AND FEEL WE HAVE A DECENT CHANCE OF HEAVY RAINS THIS EVE. 18Z
NAM 1000-500 MB FORECAST THICKNESS DIFFLUENCE FOR 00Z-06Z SUPPORTS
THE FORCING FOR UPWARD MOTION OVER THE AREA OF HIGH PRECIPITABLE
WATER VALUES...CLOSE TO MSP.

THE CONTINUED PRESENCE OF THE RIGHT ENTRANCE OF UPPER JET SHOULD
PROVIDE SUPPORT FOR MORE PRECIPITATION CHANCES LATE TONIGHT AND...IN
SOUTHEASTERN CWA...INTO THURSDAY MORNING.  MUCH COOLER AIR INVADES
THE AREA ON THURSDAY. WARM ADVECTION BEGINS IN EARNEST FRIDAY NIGHT
AND CONTINUES ON SATURDAY. 12Z NAM FASTER THAN 12Z GFS IN BRINGING
WARM ADVECTION PRECIPITATION BACK INTO CWA FRIDAY NIGHT. GIVEN MODEL
UNCERTAINTIES...STICKING WITH THE GOING GRIDS FOR CHANCE OF
PRECIPITATION BOTH FRIDAY NIGHT AND SATURDAY.

LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY
500/700MB SHORT WAVE SWINGS EASTWARD THRU CWA SAT NIGHT ALONG WITH
SIG SFC COLD FRONT. SFC BDRY LINGERS JUST SE OF ZONES INTO SUN
BEFORE WASHING OUT SUN EVE. WITH MOST LIFT PUSHING OUT WITH SHORT
WAVE SUN NIGHT ONLY SLIGHT CHANCE POPS WARRENTED SUN. DRY WX SUN
NIGHT THRU TUE WITH UPPER LVL RIDGE MOVING IN. THIS RIDGE BEGINS TO
SLIDE E OF CWA TUE NIGHT ALLOWING SIGNIFICANT SHORT WAVE TO PUSH IN.
WITH TROPICAL REMNANTS FCST TO GET CAUGHT UP IN WEAK FLOW OVER
TX/OK... WORRIES OVER REMNANTS SLOWING SHORT WAVE DOWN IN OUR REGION
ARE NOT AS GREAT THIS RUN...ESPECIALLY SINCE DGEX AND GFSLR BOTH
SHOW SIMILAR TIMING WITH WAVE PASSAGE. THEREFORE HAVE ADDED
SIGNFICANTLY INCREASED CLDS AND INTRODUCED LOW POPS TO TUE NIGHT
FCST. WILL KEEP WED DRY FOR NOW WITH BEST LIFT N AND E OF
ZONES...BUT WOULD NOT BE SURPRISED IF POPS NEED TO BE ADDED WED IF
TIMING CHANGES AT ALL.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

NAISTAT/MARGRAF
Hazardous weather outlook, Sep 21, 2:22 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT WED SEP 21 2005

MNZ041-047-048-051>070-073>078-082>085-091>093-WIZ014>016-023>028-
221100-
ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI-
LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE-
POLK-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-
ST CROIX-STEELE-STEVENS-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-
YELLOW MEDICINE-
322 PM CDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN AND
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHERN AND CENTRAL MINNESOTA IN ADDITION TO WEST CENTRAL WISCONSIN
LATE THIS AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE
STRETCHING FROM WEST CENTRAL MINNESOTA INTO SOUTHEAST SOUTH
DAKOTA THIS AFTERNOON WILL STRETCH FROM EAST CENTRAL MINNESOTA
TO NORTHWEST IOWA BY EARLY THIS EVENING. THIS BOUNDARY WILL BE THE
MAIN FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS. A FEW STORMS COULD
REACH SEVERE LIMITS WITH THE PRIMARY THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND TONIGHT.

MNZ042>045-049-050-221100-
BENTON-KANABEC-MILLE LACS-MORRISON-STEARNS-TODD-
322 PM CDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF
CENTRAL AND EAST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL AND EAST CENTRAL MINNESOTA LATE THIS AFTERNOON AND EVENING. A
WARM FRONT WILL MOVE SLOWLY NORTH ACROSS CENTRAL AND EAST CENTRAL
MINNESOTA LATE THIS AFTERNOON. SEVERE THUNDERSTORMS MAY DEVELOP NEAR
AND NORTH OF THE WARM FRONT LATE THIS AFTERNOON. ADDITIONAL SEVERE
THUNDERSTORMS ARE POSSIBLE THIS EVENING...ASSOCIATED WITH A
TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST. THE PRIMARY THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT EVEN A TORNADO OR TWO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS
AFTERNOON AND TONIGHT.

RJN/MARGRAF

In the hours before

Local storm report, Sep 21, 5:03 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     5 N KIMBALL             45.39N 94.30W
09/21/2005                   STEARNS            MN   TRAINED SPOTTER

            STREET SIGNS KNOCKED DOWN.

&&

GJERDINGEN
Local storm report, Sep 21, 5:04 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             WILLMAR                 45.12N 95.05W
09/21/2005  0.75 INCH        KANDIYOHI          MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Sep 21, 5:12 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             WILLMAR                 45.12N 95.05W
09/21/2005  1.00 INCH        KANDIYOHI          MN   LAW ENFORCEMENT

&&

GJERDINGEN
Local storm report, Sep 21, 5:17 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
617 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FUNNEL CLOUD     ATWATER                 45.14N 94.78W
09/21/2005                   KANDIYOHI          MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Sep 21, 5:27 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TORNADO          ATWATER                 45.14N 94.78W
09/21/2005                   KANDIYOHI          MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Sep 21, 5:28 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FUNNEL CLOUD     4 W COSMOS              44.94N 94.78W
09/21/2005                   KANDIYOHI          MN   TRAINED SPOTTER

&&

GJERDINGEN

The radar

The Duluth radar (KDLH), 144 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Barron

When
September 21, 5:32 PM CST
Where
Barron County, 6 mi NW of Rice Lake
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.567, -91.817

Hail, Barron

When
September 21, 5:36 PM CST to 5:44 PM CST
Where
Barron County, Rice Lake
Measured
3 in hail
Property damage
$30 million
Reported by
EMERGENCY MANAGER
Coordinates
45.500, -91.733

Hundreds of houses damaged from wind driven large hail. Numerous car windows shattered. The local newspaper reported that one auto glass replacement company estimated about 200 different jobs were required.

Hail, Barron

When
September 21, 5:40 PM CST
Where
Barron County, Barronett
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.633, -92.000

Thunderstorm Wind, Barron

When
September 21, 5:40 PM CST
Where
Barron County, Rice Lake
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.500, -91.733

Numerous large trees toppled. Pine trees snapped.

Thunderstorm Wind, Barron

When
September 21, 5:50 PM CST
Where
Barron County, Cameron
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.400, -91.750

Trees and power lines downed.

Flash Flood, Barron

When
September 21, 6:00 PM CST to 9:30 PM CST
Where
Barron County, Northeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
45.433, -91.800

Several inches of rain fell in less than two hours in Rice Lake and surrounding areas. Numerous vehicles were stalled in the streets of downtown Rice Lake, and some rural roads were impassable.

Thunderstorm Wind, St. Croix

When
September 21, 9:00 PM CST
Where
St. Croix County, Hudson
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.967, -92.767

Several trees down.

Hail, Pierce

When
September 21, 9:13 PM CST
Where
Pierce County, Elmwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.783, -92.150

Hail covered roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486353, 5486354, 5486355, 5486356, 5486357, 5486360, 5486358, 5486359.